Sunny's Possum Bluff 'Rascal'

Are there any side effects from Flagyl?

My 2 year old beagle spent 4 days at the kennel. He came home with loose stool that continued for 3 days. He never really acted sick other than refusing breakfast on day 3 and eating grass instead. His personality was normal, he was chipper and active as usual. I took him to the vet and after blood work and xrays i was given the diagnosis of colitis. He was prescribed flagyl and centrine (sp?)and given an injection of cortisone and something else i believe for loose stool. Stopped the centrine once stool got back to normal which was within 24 hours. Still giving him the Flagyl, but now he seems really lethargic and depressed. He is usually a very busy beagle boy. Could this be a side effect of Flagyl?


Asked by Sunny's Possum Bluff 'Rascal' on May 5th 2008 Tagged beagle, colitis, flagyl in Medications
Report this question Get this question's RSS feed Send this question to a friend



Status

  • This question is closed.


Answers

MacDuff du Bourg Royal

Yes,lethargy is a listed side effect of flagyl. Along with lethargy there are other perhaps less noticeable sides such as weakness, neutropenia, hepatotoxicity, hematuria, anorexia, nausea, vomitĀ­ing and diarrhea. I hope this helps.


MacDuff du Bourg Royal answered on 5/5/08. Helpful? Yes/Helpful: No 0 Report this answer


Clay R.I.P. my handsome boy!!

The answer is really one that the Vet of your dog needs to answer. Flagyl or Metronidazole is a human drug that is cross used on dogs for loose stool to help with the over growth of bad bactira in the intestinal tract.So when one is looking up the medication you must remember that what you are reading is the results of human use even if you do get the info off a dog web site.
Flagyl should not be used in dogs under 6 months due to certain effects on bone growth. It should also be used with caution in geriatric dogs. Most dogs that i have seen on Flagyl have been perfectly fine but each dog is an individual. The extra resting and down in the dumps might be the result of kenneling and the recovery time if your dog doesn't kennel often.
I hope your fella starts feeling better soon!I would check with your Vet and see if the dose can be reduced.Normally 3-5 days is enough for a run of Flagyl.Then you may start with a bland diet of boiled rice and hamburger or turkey burger.Good Luck!


Clay R.I.P. my handsome boy!! answered on 5/5/08. Helpful? Yes/Helpful: No 2 Report this answer


Jack

I agree with Clay that the best answer will come from your very own vet.

Having said that, Flagyl is a really commonly prescribed drug for intestinal infections. If your vet didn't do a stool sample or get a positive bacterial culture, then I'm not sure why he's on it to begin with. It is only effective when there's something that doesn't belong in the intestinal tract. Otherwise, there's no puprose.

Colitis is inflammation or irritation of the colon, which commonly happens with intestinal bugs, but can also happen with a change of food or water, or even stress (all of which can potentially happen with a kennel stay.) Loose mucous covered stool is the hallmark symptom of an inflamed colon, and it usually resolves on its own if there is no bacterial or fungal reason for it.

Definitely talk to your vet. Most dogs are fine on Flagyl, but his symptoms can be caused by the drug or something else could be going on with him.


Jack answered on 5/6/08. Helpful? Yes/Helpful: No 2 Report this answer